Alert archive / Iowa / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 71, NWS Quad Cities, IA

June 20, 20184 counties in Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 20, 2018, 4:33 PM CDT for 4 counties in Iowa. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2018, 4:33 PM CDT (21:33 UTC)
Expired
Jun 20, 2018, 5:15 PM CDT
In force
42 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Delaware County, IA, Dubuque County, IA, Jones County, IA, Linn County, IA

The radar

The Quad Cities radar (KDVN), 88 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 20, 3:04 PM CDTTornado WatchSPC4 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 9.6 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2018-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 235 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2018-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
235 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
502 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

433 
WUUS53 KDVN 202133
SVRDVN
IAC055-061-105-113-202215-
/O.NEW.KDVN.SV.W.0071.180620T2133Z-180620T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Quad Cities IA/IL
433 PM CDT WED JUN 20 2018

The National Weather Service in the Quad Cities has issued a

* Severe Thunderstorm Warning for...
  Southwestern Dubuque County in northeastern Iowa...
  Northwestern Jones County in east central Iowa...
  Southeastern Delaware County in northeastern Iowa...
  Northeastern Linn County in east central Iowa...

* Until 515 PM CDT.

* At 433 PM CDT, a severe thunderstorm was located over Stone City,
  or near Anamosa, moving northeast at 30 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Anamosa, Manchester, Marion, Monticello, Cascade, Central City,
  Springville, Coggon, Hopkinton, Delhi, Worthington, Ryan, Martelle,
  Prairieburg, Delaware, Morley, Waubeek, Stone City, Viola and
  Whittier.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
sturdy building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

A Tornado Watch remains in effect until 700 PM CDT for northeastern
and east central Iowa.

LAT...LON 4234 9088 4195 9128 4208 9160 4253 9143
TIME...MOT...LOC 2133Z 208DEG 28KT 4212 9136 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

Gibbs
3 follow-up statements
318 
WWUS53 KDVN 202150
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
450 PM CDT WED JUN 20 2018

IAC055-061-105-113-202215-
/O.CON.KDVN.SV.W.0071.000000T0000Z-180620T2215Z/
Dubuque IA-Jones IA-Delaware IA-Linn IA-
450 PM CDT WED JUN 20 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR SOUTHWESTERN DUBUQUE...NORTHWESTERN JONES...SOUTHEASTERN DELAWARE
AND NORTHEASTERN LINN COUNTIES...

At 450 PM CDT, a severe thunderstorm was located near Prairieburg, or
9 miles north of Anamosa, moving northeast at 35 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Anamosa, Manchester, Monticello, Cascade, Central City, Springville,
Hopkinton, Delhi, Worthington, Ryan, Martelle, Prairieburg, Delaware,
Waubeek, Stone City, Viola, Whittier, Langworthy, Fillmore and Linn
County Fairgrounds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
sturdy building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

A Tornado Watch remains in effect until 700 PM CDT for northeastern
and east central Iowa.

LAT...LON 4234 9088 4200 9136 4209 9159 4253 9143
TIME...MOT...LOC 2150Z 213DEG 29KT 4225 9134 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

Gibbs
261 
WWUS53 KDVN 202202
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
502 PM CDT WED JUN 20 2018

IAC055-061-105-113-202215-
/O.CON.KDVN.SV.W.0071.000000T0000Z-180620T2215Z/
Dubuque IA-Jones IA-Delaware IA-Linn IA-
502 PM CDT WED JUN 20 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR SOUTHWESTERN DUBUQUE...NORTHWESTERN JONES...SOUTHEASTERN DELAWARE
AND NORTHEASTERN LINN COUNTIES...

At 502 PM CDT, a severe thunderstorm was located near Prairieburg, or
10 miles north of Anamosa, moving northeast at 30 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Anamosa, Monticello, Cascade, Central City, Springville, Hopkinton,
Ryan, Prairieburg, Waubeek, Stone City, Viola, Whittier, Langworthy,
Linn  County Fairgrounds, Pinicon Ridge Park, Buck Creek, Monticello
Municipal Airport, Matsell Bridge Natural Area, Jones County
Fairgrounds and Pictured Rocks Wildlife Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
sturdy building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

A Tornado Watch remains in effect until 700 PM CDT for northeastern
and east central Iowa.

LAT...LON 4225 9100 4201 9139 4209 9159 4244 9146
      4231 9092
TIME...MOT...LOC 2202Z 207DEG 24KT 4225 9134 

HAIL...<.75IN
WIND...60MPH
 
$$

Gibbs
331 
WWUS53 KDVN 202207
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
507 PM CDT WED JUN 20 2018

IAC055-061-105-113-202217-
/O.EXP.KDVN.SV.W.0071.000000T0000Z-180620T2215Z/
Dubuque IA-Jones IA-Delaware IA-Linn IA-
507 PM CDT WED JUN 20 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN DUBUQUE...
NORTHWESTERN JONES...SOUTHEASTERN DELAWARE AND NORTHEASTERN LINN
COUNTIES WILL EXPIRE AT 515 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with this thunderstorm.

A Tornado Watch remains in effect until 700 PM CDT for northeastern
and east central Iowa.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
the Quad Cities.

LAT...LON 4225 9100 4201 9139 4209 9159 4244 9146
      4231 9092
TIME...MOT...LOC 2207Z 208DEG 28KT 4228 9132 

$$

Gibbs

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 2:53 PM CDT, 1 hour 40 minutes earlier.

Area forecast discussion, Jun 20, 2:53 PM CDT, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
253 PM CDT Wed Jun 20 2018

...HYDROLOGY UPDATE...

.SYNOPSIS...
Issued at 251 PM CDT Wed Jun 20 2018

18z surface data has a weak surface low west of KDSM. A warm front
ran east from the low just south of I-80. Dew points along and south
of the front were in the 70s. Well north of the front dew points
were in the 50s and 60s.

&&

.SHORT TERM...(This Evening through Thursday)
ISSUED AT 251 PM CDT Wed Jun 20 2018

Through sunset, convection will continue to increase in areal
coverage and form a broken band of showers and storms that moves
north northeast or northeast with time. The high moisture levels in
the atmosphere means that any storm will be capable of producing
locally heavy rainfall. If this heavy rain occurs over a short time
period or over an urban area nuisance flooding would be possible.

Tonight the overall intensity of the convection should decrease.
However, the forcing from the approaching upper low will cause the
band of convection to slowly rotate across the northeast half of the
area. The southwest half of the area should see areal coverage of
convection slowly decrease.

Thursday, a persistent band of showers with embedded thunderstorms
will remain across the northeast third of the area. Weak diurnal
heating will allow new convection to develop during the late morning
and afternoon hours across the remainder of the area.

Overall rainfall through late Thursday afternoon should be 0.5 to
1.5 inches with the heavier amount generally north of I-80. On a
localized level, some rainfall amounts could be closer to 2 inches.

.LONG TERM...(Thursday Night through Wednesday)
ISSUED AT 251 PM CDT Wed Jun 20 2018

Rainy periods with below normal temperatures are expected through
much of the extended forecast. Normally highs are 80-86; with lows
60-66.

Thursday night and Friday: An upper level low will rotate across
northeast Missouri into southern Illinois during this period with
widespread rainfall and scattered storms.  The exact location of the
heaviest rains is still not certain at this time. Isolated flash
flooding will be possible in areas that receive several days of rain
on saturated ground. The main flooding concern will be with rivers.
See Hydrology section below. The rain will essentially wind down
from west to east Friday afternoon and evening as the low moves off
to the northeast. Temperatures will be in the upper 60s and 70s.

Saturday and Sunday: Saturday will be dry; with a ridge of high
pressure over the area. There is a chance for some showers/storms
across mainly the southern half of the CWA Saturday night into
Sunday as a weak shortwave pivots across the region. The second half
of Sunday will be mainly dry. Highs will be in the mid 70s to low
80s both days.

Monday through next Wednesday: Quiet conditions are expected Monday
with rain chances overspreading the entire area Monday night into
Wednesday. It is still too early for finer details, but this system
early next week appears to be much stronger than the weekend system
and may bring heavy rain and the possibility of severe weather. A
warming trend will be seen early next week, reaching back to near
normal by mid week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon)
ISSUED AT 1230 PM CDT Wed Jun 20 2018

MVFR/IFR conditions will slowly improve to VFR through 00z/21
across eastern Iowa and northern Illinois. An approaching upper
low will help generate SHRA/TSRA through at least 18z/21. Given
the high moisture levels in the atmosphere, any TSRA/SHRA that
affects a TAF site will have the potential to create brief MVFR
if not IFR conditions.

&&

.HYDROLOGY...
Issued at 251 PM CDT Wed Jun 20 2018

Periods of moderate to heavy rain expected through Friday will
likely have a significant impact on the river flooding situation in
the area. Widespread rainfall of 1 to 3 inches is possible through
Friday. However, it is still uncertain exactly where the area of
heaviest rains will occur.  In any regard, expect delayed
recessions, renewed rises, and potentially higher crests at
locations in or near flood, as well as additional flooding possible
at new locations.

Have kept Moline on the Rock River in a Flood Watch, as the forecast
crest has been trending lower with each forecast cycle.  It is now
down to just touching the 12 foot flood stage beginning late Friday
night.

Issued a Flood Watch for Marengo on the Iowa River which may rise
over its 14 foot flood stage Saturday evening as a result of routed
flows from upstream.

Minor flooding continues on the Rock River at Joslin; while Moderate
flooding continues on the Wapsipinicon River at De Witt.

A crest is forecast to work its way down the Mississippi River over
the next week to two weeks as a result of heavy rains in Minnesota.
Steady rises will be seen on the Mississippi River over the next
week; with the actual crest currently expected mid to late next week
and into the week of the Fourth of July.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...08
SHORT TERM...08
LONG TERM...14
AVIATION...08
HYDROLOGY...14
Hazardous weather outlook, Jun 20, 4:56 AM CDT, 11 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
456 AM CDT Wed Jun 20 2018

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-211000-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
456 AM CDT Wed Jun 20 2018

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

More rounds of scattered thunderstorms will occur across the area
this morning, then again by late afternoon and into the evening.
There will be a chance for some strong to severe storms with the
afternoon and evening storms. The primary threat from these storms
will be damaging winds, but there will also be a chance for an
isolated tornado with any strong storm moving along a frontal
boundary that is currently draped across the area along and south
of Interstate 80. The Storm Prediction Center has placed areas
generally along and south of a line from Cedar Rapids Iowa, to
the Quad Cities, and to east of Galesburg Illinois, in a marginal
risk for severe weather today and tonight.

The storms will also have the capability of producing very heavy
rainfall and at high rates. Areas that experience repeated
thunderstorm activity will have the possibility of being impacted
by flash flooding. The heavy rain will also aggravate any ongoing
river and small stream flooding.

A few area rivers are experiencing flooding. Please see the
latest Flood Statements and Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Expect widespread rain and scattered thunderstorms Thursday and
Friday. The severe weather risk is low. However, additional rounds
of heavy rainfall on already saturated ground may lead to flooding
problems, including isolated flash flooding.

Flooding is expected to continue on some tributary rivers.
Rounds of heavy rainfall may also cause additional river sites to
rise later this week. Please see the latest Flood Statements and
Flood Warnings for details.

Thunderstorms are possible late Saturday into Sunday, and again late
Monday into Tuesday. It is too early to determine the potential for
severe weather.

.SPOTTER INFORMATION STATEMENT...

There is a chance that spotter activation will be needed today
and tonight.

12/RP Kinney

In the hours before

Local storm report, Jun 20, 4:00 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
400 PM CDT WED JUN 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0343 PM     TSTM WND GST     IOWA CITY ARPT          41.64N 91.55W
06/20/2018  M46 MPH          JOHNSON            IA   ASOS

            ASOS STATION IOW, IOWA CITY ARPT.

&&

GROSS
Local storm report, Jun 20, 4:06 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
406 PM CDT WED JUN 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0326 PM     TSTM WND DMG     PARNELL                 41.58N 92.00W
06/20/2018                   IOWA               IA   TRAINED SPOTTER

            TREE BRANCHES DOWN, LARGEST 3" DIAMETER.
            TIME ESTIMATED BY RADAR.

&&

GROSS
Local storm report, Jun 20, 4:11 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
411 PM CDT WED JUN 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HEAVY RAIN       PARNELL                 41.58N 92.01W
06/20/2018  M1.03 INCH       IOWA               IA   TRAINED SPOTTER

            30 MINUTE RAINFALL.

&&
Local storm report, Jun 20, 4:14 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
414 PM CDT WED JUN 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HEAVY RAIN       1 ENE NORTH LIBERTY     41.75N 91.59W
06/20/2018  M1.50 INCH       JOHNSON            IA   TRAINED SPOTTER

            RAIN FELL IN PAST 20 MIN.

&&

GROSS
Local storm report, Jun 20, 4:18 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
418 PM CDT WED JUN 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HEAVY RAIN       2 SE IOWA CITY          41.64N 91.51W
06/20/2018  E1.50 INCH       JOHNSON            IA   TRAINED SPOTTER

            30 MINUTE RAINFALL. MINOR STREET FLOODING
            ALONG CURBS TO 3 FEET INTO STREETS.

&&
Local storm report, Jun 20, 4:24 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
424 PM CDT WED JUN 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HEAVY RAIN       KALONA                  41.49N 91.70W
06/20/2018  M1.65 INCH       WASHINGTON         IA   PUBLIC

            REPORT FROM SOCIAL MEDIA. RAIN FALL IN HALF
            AN HOUR.

&&

PS

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 8:27 PM CDTSpecial Weather StatementDVNBenton63 min
Jun 20, 6:36 AM CDTSpecial Weather StatementDVNBenton, Buchanan, Cedar, Iowa, Jefferson, Johnson and 4 more24 min
Jun 20, 10:09 AM CDTRiver Flood WatchDVNIowa, Johnson34 hr
Jun 20, 2:14 PM CDTSpecial Weather StatementDVNHenry, Iowa, Jefferson, Keokuk, Lee, Van Buren and 1 more61 min
Jun 20, 2:29 PM CDTTornado WarningDVNKeokuk31 min
Jun 20, 3:10 PM CDTSevere Thunderstorm WarningDVNIowa, Johnson, Keokuk, Louisa, Washington65 min
Jun 20, 3:29 PM CDTSpecial Weather StatementDVNBenton31 min
Jun 20, 4:35 PM CDTSpecial Weather StatementDVNMuscatine55 min
Jun 20, 4:49 PM CDTSpecial Weather StatementDVNClinton, Scott56 min
Jun 20, 5:25 PM CDTTornado WarningDVNScott29 min
Jun 20, 5:39 PM CDTFlash Flood WarningDVNScott3 hr
Jun 20, 6:21 PM CDTSpecial Weather StatementDVNJefferson, Van Buren54 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.